Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Birmingham, AL

February 10, 200827 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 10, 2008, 6:02 AM CST for 27 counties in Alabama. It took effect at Feb 10, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2008, 6:02 AM CST (12:02 UTC)
In effect from
Feb 10, 2008, 12:00 PM CST
Expired
Feb 10, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 27 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 101202
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST SUN FEB 10 2008

...RED FLAG WARNING THIS AFTERNOON...

.DRY AIR AND DAYTIME HEATING WILL PRODUCE RELATIVE HUMIDITIES
BELOW 25 PERCENT FOR 4 HOURS FOR MUCH OF CENTRAL ALABAMA THIS
AFTERNOON...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20.

ALZ022-023-025-027>050-102015-
/O.NEW.KBMX.FW.W.0008.080210T1800Z-080210T2300Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
602 AM CST SUN FEB 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

DAYTIME HEATING WILL COMBINE WITH AN ALREADY DRY AIRMASS TO CREATE
DANGEROUS BURNING CONDITIONS THIS AFTERNOON...ROUGHLY ALONG AND
SOUTH OF INTERSTATE 20. USE EXTREME CAUTION IF BURNING OUTDOORS
THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KBMX 102047
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CST SUN FEB 10 2008

...RED FLAG WARNING THIS AFTERNOON...

.DRY AIR AND UNSEASONABLY WARM TEMPERATURES WILL PRODUCE RELATIVE
HUMIDITIES BELOW 25 PERCENT FOR MUCH OF CENTRAL ALABAMA THIS
AFTERNOON...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20.

ALZ022-023-025-027>050-102300-
/O.CON.KBMX.FW.W.0008.000000T0000Z-080210T2300Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
247 PM CST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

DAYTIME HEATING WILL COMBINE WITH A DRY AIRMASS TO CREATE
DANGEROUS BURNING CONDITIONS THIS AFTERNOON...ROUGHLY ALONG AND
SOUTH OF INTERSTATE 20. USE EXTREME CAUTION IF BURNING OUTDOORS
THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 102313
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CST SUN FEB 10 2008

...THERE WILL BE A HIGH FIRE DANGER ACROSS PARTS OF CENTRAL
ALABAMA MONDAY AFTERNOON...

ALZ023-025-027>029-032>038-040>050-110715-
/O.EXP.KBMX.FW.W.0008.000000T0000Z-080210T2300Z/
/O.NEW.KBMX.FW.A.0007.080211T1700Z-080211T2300Z/
TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
513 PM CST SUN FEB 10 2008

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM 11 AM MONDAY MORNING
THROUGH 5 PM MONDAY AFTERNOON. THE RED FLAG WARNING THAT WAS IN
EFFECT TTHIS AFTERNOON IS NO LONGER IN EFFECT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$

ALZ022-030-031-039-110015-
/O.EXP.KBMX.FW.W.0008.000000T0000Z-080210T2300Z/
PICKENS-SUMTER-GREENE-MARENGO-
513 PM CST SUN FEB 10 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$

ALZ014-015-017>021-024-026-110715-
/O.NEW.KBMX.FW.A.0007.080211T1700Z-080211T2300Z/
WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-
ST. CLAIR-
513 PM CST SUN FEB 10 2008

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM 11 AM MONDAY MORNING
THROUGH 5 PM MONDAY AFTERNOON.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 10, 5:55 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 10, 5:55 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CST SUN FEB 10 2008

.UPDATE...FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

EXPECTING ANOTHER DRY COLD FRONT TO PASS THROUGH THE AREA TODAY AS
UPPER TROUGH SHIFTS OFF TO THE EAST. WINDS WILL BE FROM THE NORTH
ALL DAY AND COULD BE A TAD GUSTY BY THIS AFTERNOON. VERY COLD TO OUR
NORTH THIS MORNING WITH BELOW ZERO READINGS DOWN TO IOWA AND SINGLE
DIGITS INTO MISSOURI AND ILLINOIS. TEMPERATURES WILL NOT BE NEARLY
AS COLD AS THE MIDWEST, HOWEVER, AS THE BULK OF THE COLD AIR FOLLOWS
THE UPPER LOW TOWARDS NEW ENGLAND. STILL, SHOULD BE JUST ENOUGH
ADVECTION TO KEEP TEMPERATURES A FEW DEGREES COOLER THAN YESTERDAY.

DEWPOINTS WILL BE ANOTHER AREA OF CONCERN AS IT GOT VERY DRY
YESTERDAY AFTERNOON AND SIMILAR CONDITIONS ARE LIKELY THIS
AFTERNOON. WILL HAVE TO CONSIDER A RED FLAG WARNING FOR THE SOUTHERN
HALF OF THE AREA AS AFTERNOON HUMIDITIES COULD DROP BELOW 25 PERCENT
FOR 4 TO 6 HOURS.

CLEAR SKIES AND LIGHT WINDS WILL LEAD TO A CHILLY NIGHT WITH LOWS IN
THE MID 20S TO LOWER 30S FOR JUST ABOUT EVERYONE.

.LONG TERM...MONDAY THROUGH SUNDAY.

FAIRLY GOOD MODEL CONSISTENCY AND FORECAST CONFIDENCE EARLY IN THE
PERIOD...AND INTO THE END OF THE WEEK...BUT THEN BOTH TAIL OFF
SIGNIFICANTLY NEXT WEEKEND.

AFTER FAIR WEATHER MONDAY...SKIES BEGIN TO CLOUD UP FAIRLY RAPIDLY
FROM THE WEST AS THE NEXT SYSTEM TAKES AIM AT THE SOUTHEAST. WEAK
COLD FRONT THAT SLIPPED THROUGH SUNDAY WILL QUICKLY RETURN NORTH
AS A WARM FRONT...WITH TEMPS MONDAY NOT ALL THAT DIFFERENT FROM
TODAY. BY SUNRISE TUESDAY...SURFACE LOW AND FRONT TAKING SHAPE IN
THE MISSISSIPPI VALLEY WILL BE KNOCKING ON THE DOOR IN THE
NORTHWESTERN CORNER OF THE FORECAST AREA...WITH SHOWERS AND
ISOLATED TO SCATTERED THUNDERSTORMS SPREADING EASTWARD THROUGH
THE DAY. 10/03 SREFS AND NAM/GFS IN GOOD AGREEMENT...SO WENT
CATEGORICAL IN THE NW HALF OF THE FORECAST AREA...WITH A SHARP
GRADIENT ACROSS THE CENTER...TO LOW CHANCES IN THE SOUTHEAST. 00Z
NAM WAS JUST A BIT FASTER THAN THE GFS CLEARING THINGS OUT TUESDAY
NIGHT...SO TOOK A BIT OF A BLEND WITH SREFS INFLUENCE TUESDAY
NIGHT. 06Z NAM LOOKS LIKE IT IS COMING EVEN MORE IN LINE WITH THE
00Z GFS AND EURO...GIVING A LITTLE EXTRA BOOST TO CONFIDENCE. WILL
CONTINUE MENTION OF STRONG STORMS IN THE HWO...AS PARAMETERS REMAIN
WEAKLY SUPPORTIVE AHEAD OF FRONTAL PASSAGE...ESPECIALLY FARTHER TO
THE SOUTH.

WEDNESDAY...INTERESTING VARIETY IN THE GFS ENSEMBLE NUMBERS...WITH A
24 DEGREE DIFFERENCE IN FORECAST HIGH AT BHM. BASED ON MODERATE
COLD ADVECTION BEHIND THE SYSTEM...WILL STICK TOWARDS THE LOWER
SIDE WELL BELOW ENS MEAN... WITH A BLEND OF MEX AND LOW MEMBER
FOR TEMPS. EURO AND GFS HINT THAT SOME SHOWERS MAY BE LINGERING IN
THE FAR SOUTHEAST...AND WILL KEEP A SLIGHT CHANCE FOR A FEW HOURS
WEDNESDAY MORNING BEFORE CLEARING. ALSO OF NOTE...BEHIND THE FRONT
IT LOOKS LIKE GUIDANCE NUMBERS ARE SLOW TO INTRODUCE THE DRY
AIR...AND WENT WITH A SLIGHTLY TWEAKED PHYSICAL SOLUTION ON THE
DEWPOINTS UNTIL THE PASSAGE OF THE CENTER OF THE HIGH.

HIGH PRESSURE DOMINATES ONCE AGAIN THURSDAY AND INTO FRIDAY...
BEFORE MODEL DIFFERENCES REALLY TAKE CONFIDENCE DOWN THE TUBES.
00Z GFS WANTED TO RACE ANOTHER SYSTEM THROUGH...WHILE THE 00Z EURO
AND 09/18Z DGEX WERE MORE STINGY AND HOLD THE SYSTEM OFF BY A
GOOD 12 HOURS. PER PMDEPD...AGREE THAT THE GFS IS AN OUTLIER...AND
WILL GO WITH THE EURO INFLUENCED SOLUTION. OF NOTE...06Z GFS IS
TRENDING SLOWER...AND LOOKS TO BE COMING A BIT MORE IN LINE...
RESULTING AN EVER-SO-SLIGHT BUMP IN FORECAST CONFIDENCE.

&&

.AVIATION...12Z TAF DISCUSSION.

ANOTHER DRY FRONT WILL PASS THROUGH THE AREA TODAY KEEPING WINDS
FROM THE NORTHWEST. LIGHT WINDS EARLY THIS MORNING BUT SHOULD PICK
AROUND 15Z AND LAST THROUGH THE REMAINDER OF THE DAY. THERE IS A
LITTLE BIT OF HAZE BEING REPORTED AT TCL AND ANB. THIS SHOULD
CLEAR UP BY 14Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/81/88
Hazardous weather outlook, Feb 9, 6:45 PM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST SAT FEB 9 2008

ALZ011>015-017>050-110045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH EARLY
WEDNESDAY...MAINLY ACROSS THE SOUTHERN PORTIONS OF CENTRAL ALABAMA.
THE PRIMARY THREAT WILL BE THUNDERSTORM WIND GUSTS OF 30 TO 40
MPH. A COLD FRONT WILL APPROACH WEST ALABAMA TUESDAY AFTERNOON AND
TRIGGER A FEW STRONG THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20
WHERE THE BEST INSTABILITY WILL BE PRESENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 5:13 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 26 more12 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.